With this study, investigators hoped to advance their understanding of cellulitis-mimicking reactions among patients currently receiving chemotherapy.
Investigators are calling for diagnostic criteria and future research on pseudocellulitis to be refined, following their analysis of cases of the chemotherapy-induced condition in which none of the cellulitis-mimicking adverse cutaneous drug reactions they saw met current diagnostic criteria for any known diseases.
Detailing their findings in JAMA Dermatology,1 they explained that they used articles found in PubMed and Embase, along with reference searches, for a cohort of 81 patients—from 25 case reports, 6 case series, and 1 prospective study—of which just 39 “were considered to be true-chemotherapy-induced pseudocellulitis and ultimately were recorded with a nonspecific diagnosis.”
The condition is poorly defined and understood, they added, and its lack of treatment guidance could result in patients receiving unnecessary antibiotic exposure and having their proper oncologic care disrupted.
The median patient age was 67 (range, 36-80) years, and 54% were male patients. Lung and pancreatic/gallbladder were the most common cancers reported, in 42% of patients each. Seventy-two percent of patients said that gemcitabine, an antimetabolite with indications to treat breast, non–small cell lung, ovarian, and pancreatic cancers,2 was their chemotherapy, and 28%, pemetrexed, also an antimetabolite, but with indications for locally advanced or metastatic nonsquamous non–small cell lung cancer.3
Among the patients reporting gemcitabine use, there were 34 cases of pseudocellulitis that typically appeared 0.5 to 11.0 days following exposure. The most common locations on the body were bilateral lower extremities (55%), 1 lower extremity (38%), and the abdomen and/or pelvis (7%). Their most frequent symptom was tenderness. Two-thirds of the patients received antibiotics, and 30% discontinued gemcitabine. Leukocytosis, elevated erythrocyte sedimentation rate (ESR), and elevated C-reactive protein (CRP) were also reported. Complete resolution was seen in 30%.
Five cases of pseudocellulitis were reported among the patients with pemetrexed use, and their typical presentation was 2 to 5 days after exposure. Every patient reported patches of erythema and edema, and 80% had these bilateral placques on their lower extremities; among these, there were 2 cases of ill-defined plaque borders, a report of annular lesions, and 1 patient each with elevated CRP-1 with leukocytosis and elevated CRP-1 with leukopenia. The patients all were administered topical steroid ointments, and there were pemetrexed discontinuations in 2 of the patients, who went on to receive systemic corticosteroids. Less than half of pseudocellulitis cases in this group had complete resolution.
The investigators emphasized that they landed on a diagnosis of chemotherapy-induced pseudocellulitis because nobody in the patient group exhibited “systemic signs and symptoms of infection, bilateral distribution, failure of antibiotics to reduce symptoms, and history of recent drug exposure with temporal relation to recurrence of a similar eruption.”
From their findings, the investigators reiterated that it’s important to be able to differentiate between pseudocellulitis and infectious cellulitis, owing to the fact that fever and leukocyte count can be unreliable indicators of the latter. Also, just a quarter of the pseudocellulitis cases in this analysis included warmth, which the authors noted is “a classic feature of infectious cellulitis.”
Differentiating between the conditions could also help to avoid antibiotic overuse. The authors noted that because adverse cutaneous drug reactions tend to recur throughout chemotherapy, “patients may require several rounds of unnecessary antibiotics.”
“The findings of this systematic review imply that although studies have been performed on cellulitis and its noninfectious mimics, there is a need for a universally accepted definition of pseudocellulitis,” the study investigators concluded. “A greater understanding of chemotherapy-induced pseudocellulitis would help to avoid oncologic interruptions and would promote antimicrobial stewardship.”
1. Kovacs LD, O’Donoghue M, Cogen AL. Chemotherapy-induced pseudocellulitis without prior radiation exposure: a systematic review. JAMA Dermatol. Published online June 28, 2023. doi:10.1001/jamadermatol.2023.1735
2. Gemcitabine hydrochloride. National Cancer Institute. Published October 5, 2006. Updated March 22, 2023. Accessed July 13, 2023. https://www.cancer.gov/about-cancer/treatment/drugs/gemcitabinehydrochloride
3. Pemetrexed (intravenous route). Mayo Clinic. Updated May 1, 2023. Accessed July 13, 2023. https://www.mayoclinic.org/drugs-supplements/pemetrexed-intravenous-route/description/drg-20065343